Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 33, NWS Midland/Odessa, TX

May 31, 2011Presidio County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 31, 2011, 6:45 PM CDT for Presidio County, Texas. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2011, 6:45 PM CDT (23:45 UTC)
Expired
May 31, 2011, 7:30 PM CDT
In force
45 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Presidio County, TX

What was reported inside it

TimeReportWhereRemark
May 31, 7:36 PM CDTHAIL 1.515 W Marfa, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.8 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2011-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2699 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2011-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2699 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
940 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

013 
WUUS54 KMAF 312345
SVRMAF
TXC377-010030-
/O.NEW.KMAF.SV.W.0033.110531T2345Z-110601T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
645 PM CDT TUE MAY 31 2011

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL PRESIDIO COUNTY IN SOUTHWEST TEXAS...

* UNTIL 730 PM CDT

* AT 638 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 7 MILES
  SOUTH OF RYAN...OR 18 MILES WEST OF MARFA...MOVING NORTHEAST AT 10
  MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  HIGHWAY 90 EAST OF RYAN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&

LAT...LON 3049 10433 3033 10413 3025 10419 3020 10432
      3035 10446
TIME...MOT...LOC 2343Z 232DEG 8KT 3034 10431

$$
2 follow-up statements
389 
WWUS54 KMAF 010008
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
708 PM CDT TUE MAY 31 2011

TXC377-010030-
/O.CON.KMAF.SV.W.0033.000000T0000Z-110601T0030Z/
PRESIDIO TX-
708 PM CDT TUE MAY 31 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTH CENTRAL PRESIDIO COUNTY...

AT 706 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES SOUTH OF RYAN...OR ABOUT 15 MILES WEST OF MARFA...
MOVING NORTHEAST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...HIGHWAY 
90 EAST OF RYAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

&&

LAT...LON 3049 10433 3033 10413 3025 10419 3020 10432
      3035 10446
TIME...MOT...LOC 0007Z 232DEG 8KT 3035 10427

$$
909 
WWUS54 KMAF 010023
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
723 PM CDT TUE MAY 31 2011

TXC377-010030-
/O.CON.KMAF.SV.W.0033.000000T0000Z-110601T0030Z/
PRESIDIO TX-
723 PM CDT TUE MAY 31 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTH CENTRAL PRESIDIO COUNTY...

AT 719 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR RYAN...OR ABOUT 14 MILES WEST OF MARFA...MOVING
NORTHEAST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...NORTH
CENTRAL PRESIDIO COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS DETECTED WEAK ROTATION WITHIN THIS STORM. WHILE NOT
IMMEDIATELY LIKELY... A TORNADO MAY STILL DEVELOP. IF A TORNADO IS
SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE... SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&

LAT...LON 3049 10433 3033 10413 3025 10419 3020 10432
      3035 10446
TIME...MOT...LOC 0023Z 232DEG 8KT 3037 10424

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 6:31 PM CDT, 14 minutes earlier.

Area forecast discussion, May 31, 6:31 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
631 PM CDT TUE MAY 31 2011

.DISCUSSION...
THE LATEST AVIATION DISCUSSION IS BELOW.

&&

.AVIATION...
ASIDE FROM SCATTERED THUNDERSTORMS...SOME OF WHICH COULD PRODUCE
LARGE HAIL AND DAMAGING WINDS...AFFECTING ALL BUT FORT STOCKTON
TONIGHT...MVFR CEILINGS COULD ALSO IMPINGE UPON MOST TAF SITES
LATE TONIGHT AND WEDNESDAY MORNING.  SOUTHEAST WINDS WILL BE 15 TO
20KT AT TIMES OVERNIGHT AT MOST TAF SITES...AND AGAIN DURING THE
DAY WEDNESDAY.  67

&&

.PREV DISCUSSION... /ISSUED 513 PM CDT TUE MAY 31 2011/

UPDATE...
UPDATE TO INCLUDE SEVERE THUNDERSTORM WATCH #409.  NO OTHER
CHANGES AT THIS TIME. 67

PREV DISCUSSION... /ISSUED 328 PM CDT TUE MAY 31 2011/

DISCUSSION...
SURFACE ANALYSIS FROM EARLIER THIS MORNING REVEALED A COLD FRONT
FROM SOUTH OF GUADALUPE PASS TO NEAR ANDREWS AND LAMESA. AS OF
EARLY THIS AFTERNOON...THIS COLD FRONT CONTINUES TO RETREAT
NORTHWARD AS A WARM FRONT AND IS NOW LOCATED FROM NEAR SEMINOLE TO
NEAR SPUR. ELSEWHERE...INCREASING EAST TO SOUTHEAST WINDS IN THE
LOW LEVELS WILL CONTINUE TO PUSH LOW-LEVEL MOISTURE WESTWARD INTO
THE TRANS PECOS AND SOUTHEAST NEW MEXICO PLAINS.

WITH THE INCREASE IN MOISTURE AS NOTED ABOVE...ALONG WITH DAYTIME
HEATING...A RETREATING BOUNDARY AND SOME MINOR SHORTWAVE TROUGHS
EMBEDDED IN THE SOUTHWEST FLOW ALOFT...CONVECTION REMAINS POSSIBLE
ACROSS A GOOD PORTION OF SOUTHEAST NEW MEXICO AND MOST OF WEST
TEXAS THIS AFTERNOON AND EVENING. THE FIRST AREA FAVORED FOR
CONVECTION WILL BE ACROSS THE DAVIS MOUNTAINS WHERE STEEP MID-
LEVEL LAPSE RATES AND OROGRAPHIC LIFT WILL AID CONVECTION. WE HAVE
INCREASED POPS ACROSS THIS REGION THROUGH THE EVENING HOURS. THE
OTHER AREA WILL BE ACROSS SOUTHEAST NEW MEXICO AND THE NORTHERN
PERMIAN BASIN...WHERE THE ABOVE MENTIONED WARM FROM WILL RESIDE
THIS AFTERNOON AND EARLY EVENING. RAIN CHANCES HAVE BEEN RAISED
SLIGHTLY ACROSS THESE AREAS. WE COULD ALSO SEE A FEW STRONG TO
SEVERE THUNDERSTORMS ACROSS SOUTHEAST NEW MEXICO AND THE NORTHERN
PERMIAN BASIN THIS AFTERNOON AND EVENING. THE MAIN CONCERNS WILL
BE DAMAGING WINDS AND LARGE HAIL. ANY STORM THAT MANAGES TO
DEVELOP MID AND LOW-LEVEL ROTATION AND TRACKS CLOSE TO THE ABOVE
MENTIONED BOUNDARY WILL NEED TO BE MONITORED CAREFULLY FOR TORNADO
DEVELOPMENT. ON WEDNESDAY...THE FOCUS FOR CONVECTION WILL QUICKLY
SHIFT WEST INTO THE HIGHER TERRAIN OF SOUTHEAST NEW MEXICO AND
SOUTHWEST TEXAS. THERE ARE STILL GOOD INDICATIONS THAT CONVECTION
WILL DEVELOP ACROSS FAR WEST TEXAS INTO SOUTHEAST NEW MEXICO
WEDNESDAY NIGHT. WE HAVE INCREASED RAIN CHANCES ACROSS THE
GUADALUPE MOUNTAINS AND IF LATER MODEL RUNS REMAIN CONSISTENT...
HIGHER POPS MAY BE NECESSARY. THROUGH THE REMAINDER OF THE WORK
WEEK...THE FOCUS FOR CONVECTION WILL CONTINUE TO SLOWLY SHIFT
WEST INTO THE HIGHER TERRAIN. TEMPERATURES WILL SLOWLY BE ON THE
INCREASE ACROSS THE AREA...BUT SHOULD MANAGE TO STAY ONLY A FEW
DEGREES ABOVE NORMAL. THE FLOW ALOFT CONTINUES TO REMAIN VERY WEAK
THROUGH THE UPCOMING WEEKEND...AND PRECIPITATION CHANCES WILL
REMAIN LOW...WHILE TEMPERATURES REMAIN A FEW DEGREES ABOVE NORMAL.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, May 31, 1:31 PM CDT, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
131 PM CDT TUE MAY 31 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-011845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
131 PM CDT TUE MAY 31 2011 /1231 PM MDT TUE MAY 31 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING
ACROSS THE WESTERN LOW ROLLING PLAINS...PERMIAN BASIN...TRANS
PECOS...DAVIS AND GUADALUPE MOUNTAINS...AND THE SOUTHEAST NEW
MEXICO PLAINS. BRIEF HEAVY RAINFALL...FREQUENT LIGHTNING...AND
STRONG WIND GUSTS WILL ACCOMPANY THE THUNDERSTORMS. SOME OF THESE
THUNDERSTORMS COULD BECOME STRONG TO SEVERE...WITH LARGE HAIL
BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL ALSO BE POSSIBLE WEDNESDAY EVENING OVER THE
GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS. BRIEF HEAVY
RAINFALL...FREQUENT LIGHTNING...SMALL HAIL...AND STRONG WIND
GUSTS WILL ACCOMPANY THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON OR
EVENING ACROSS THE PERMIAN BASIN...SOUTHEAST NEW MEXICO
PLAINS...AND THE UPPER TRANS PECOS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 31, 5:24 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
524 PM CDT TUE MAY 31 2011

TXZ057-074-080-312315-
VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA-
MARFA PLATEAU-
524 PM CDT TUE MAY 31 2011

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING CENTRAL JEFF DAVIS AND SOUTH CENTRAL CULBERSON COUNTIES
UNTIL 615 PM CDT...

A THUNDERSTORM WITH NICKEL HAIL AND GUSTY WINDS TO 55 MPH WAS LOCATED
16 MILES SOUTH OF PLATEAU AT 524 PM CDT...MOVING NORTHEAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&
Special weather statement, May 31, 6:02 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
602 PM CDT TUE MAY 31 2011

NMZ029-033-312330-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-
502 PM MDT TUE MAY 31 2011

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL LEA COUNTY UNTIL 530 PM MDT...

AT 501 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING AN INTENSIFYING THUNDERSTORM LOCATED 3 MILES SOUTHEAST OF
LOVINGTON AT 501 PM MDT. OTHER STORMS WERE DEVELOPING NEAR
MCDONALD...AND BETWEEN MALJAMAR AND BUCKEYE. MOVEMENT IS TO THE
NORTHEAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS WILL BE CAPABLE OF PRODUCING PENNY TO NICKEL SIZED
HAIL...STRONG WIND GUSTS AROUND 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING STRIKES AND HEAVY RAIN. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE
SHELTER INDOORS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
TUESDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&
Special weather statement, May 31, 6:14 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
614 PM CDT TUE MAY 31 2011

TXZ080-312345-
MARFA PLATEAU-
614 PM CDT TUE MAY 31 2011

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN PRESIDIO COUNTY UNTIL 645 PM CDT...

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT...

A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF MARFA AT 614 PM
CDT...MOVING NORTHEAST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&
Special weather statement, May 31, 6:40 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
640 PM CDT TUE MAY 31 2011

TXZ080-010015-
MARFA PLATEAU-
640 PM CDT TUE MAY 31 2011

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING NORTH CENTRAL PRESIDIO COUNTY UNTIL 715 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 7 MILES
SOUTH OF RYAN AT 640 PM CDT...MOVING EAST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 5:33 PM CDTSevere Thunderstorm WarningMAFCulberson, Jeff Davis57 min
May 31, 6:07 PM CDTTornado WarningMAFCulberson, Jeff Davis53 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.